Tennessee, 2015

Flash Flooding in Tennessee, July 5, 2015

July 5, 2015 · NWS MRX · 2 events in 2 counties and zones

Localized convective heavy rainfall resulted in the flooding and closure of several roadways in both Johnson City and Cleveland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Localized convective heavy rainfall resulted in the flooding and closure of several roadways in both Johnson City and Cleveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 1:44 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 5, 1:44 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT SUN JUL 5 2015

.SHORT TERM...(TONIGHT AND MONDAY)...THERE WILL FINALLY BE SOME
CHANGE TO THE PATTERN AS THE UPPER LOW OVER THE REGION DRIFTS TO THE
NORTHEAST...AND SOME DRYING WORKS INTO OUR AREA. WILL SEE QUITE A
FEW SHOWERS AND THUNDERSTORMS CONTINUING THIS AFTERNOON...BUT THESE
SHOULD DIMINISH FROM SOUTHWEST TO NORTHEAST THIS EVENING AND
OVERNIGHT.  WILL ALLOW FFA TO CONTINUE THROUGH TIME OF BEST
INSTABILITY AS SOME TRAINING OF SHOWERS STILL POSSIBLE.  TOMORROW
LOOKS TO BE MORE TYPICAL FOR SUMMER...WITH A PARTLY SUNNY SKY AND
SOME SCATTERED SHOWERS AND THUNDERSTORMS.  MAV TEMPS GENERALLY LOOK
REASONABLE SO WILL STAY CLOSE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...THE GOOD NEWS IS THAT
THINGS ARE STARTING TO TREND DRIER DURING THIS LONG TERM PERIOD.

MONDAY NIGHT WE COULD HAVE A FEW ISO/SCT SHOWERS AND STORMS AROUND
DUE TO EARLIER HEATING/CLEARING ON MONDAY. HEATING COMBINED WITH
REMNANT MOISTURE WILL ALLOW FOR SOME AREAS TO SEE CONVECTION THROUGH
THE EARLY PORTION OF MONDAY NIGHT. TUESDAY CONTINUES TO LOOKS
SIMILAR TO WHAT THE MODELS HAVE BEEN SHOWING THE PAST SEVERAL
DAYS...WEAK RIDGING BUILDING IN WITH DIURNAL CONVECTION POSSIBLE AS
WE BECOME UNSTABLE DURING THE AFTERNOON HOURS. SOUNDINGS SHOW QUITE
A BIT OF CAPE IN PLACE TUESDAY AFTERNOON...ROUGHLY 2 TO 3K J/KG.
SHEAR IS RATHER LACKING THOUGH SO IT APPEARS THAT ONLY PULSE TYPE
THUNDERSTORMS WILL BE POSSIBLE....A FEW OF WHICH COULD BE STRONG TO
SEVERE. CONVECTION DISSIPATES WITH THE SETTING SUN TUESDAY EVENING
AND ALLOWS FOR CALM CONDITIONS OVERNIGHT.

BY WEDNESDAY THINGS ARE A LITTLE MORE UNCLEAR. FOR THE PAST FEW DAYS
THE NAM HAS SHOWN WEAK RIDGING TRYING TO STALL OUT AN INCOMING COLD
FRONT TO OUR NORTH WHILE THE GFS HAS BROUGHT THE FRONT DOWN FURTHER
SOUTH AND INTO OUR AREA. THE NEW 12Z RUN OF THE GFS LOOKS CLOSER TO
WHAT THE NAM IS SHOWING...WE WILL HAVE TO SEE IF THE TREND
CONTINUES. IF THE NAM IS CORRECT...WEDNESDAY LOOKS RELATIVELY DRY AS
WELL AS RIDGING IS JUST STRONG ENOUGH TO HOLD UP THE WEAK FRONT TO
OUR NORTH WITH THE SAME PATTERN HOLDING THROUGH THURSDAY. THOUGH
EVEN IF THE FRONT STAYS TO OUR NORTH WE WILL STILL HAVE CHANCES FOR
DIURNAL CONVECTION WEDNESDAY AND THURSDAY...WITH AGAIN A FEW PULSE
STORMS BECOMING STRONG TO SEVERE. FRIDAY THE FRONT DRIFTS EAST AND
RIDGING BUILDS FURTHER INTO OUR AREA AND CONTINUES INTO THE WEEKEND.
DIURNAL CONVECTION POSSIBLE THESE DAYS AS WELL ALONG WITH RISING
TEMPS NEAR THE END OF THE WEEK AND INTO THE WEEKEND. FRIDAY THROUGH
THE WEEKEND WE SHOULD BE GETTING BACK CLOSE TO THE UPPER 80S/LOW
90S FOR MOST AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  88  70  90 /  30  30  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  86  69  88 /  50  30  20  40
OAK RIDGE, TN                       67  87  69  88 /  40  30  20  40
TRI CITIES AIRPORT, TN              65  83  64  86 /  80  40  20  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CHEROKEE-CLAY.

TN...FLASH FLOOD WATCH UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     ANDERSON-BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-
     CLAIBORNE-COCKE SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-
     HAMILTON-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-
     MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST
     CARTER-NORTHWEST COCKE-NORTHWEST GREENE-NORTHWEST MONROE-
     RHEA-ROANE-SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-
     SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-
     UNICOI-UNION-WASHINGTON TN-WEST POLK.

VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR LEE-RUSSELL-
     SCOTT-WASHINGTON-WISE.

&&

LW/SR
Hazardous weather outlook, Jul 5, 2:00 PM EST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN JUL 5 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
300 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

NUMEROUS SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION INTO
THIS EVENING. LOCALLY HEAVY RAINS ARE POSSIBLE...AND SINCE THE
GROUND IS ALREADY QUITE SATURATED IN MANY AREAS...THERE WILL BE A
THREAT OF FLASH FLOODING WHERE HEAVIER RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 1:55 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT SUN JUL 5 2015

TNZ017-VAZ005-006-008-051945-
SULLIVAN TN-RUSSELL VA-SCOTT VA-WASHINGTON VA-
255 PM EDT SUN JUL 5 2015

...SPECIAL WEATHER STATEMENT...

AT 253 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF WALNUT HILL...OR 10 MILES NORTHWEST OF BRISTOL
TN...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSPORT...BRISTOL TN...BRISTOL VA...WALNUT HILL...SPURGEON...OAK
GROVE...COLONIAL HEIGHTS...BLUFF CITY...ST. PAUL...NICKELSVILLE...
DUNGANNON...TRI-CITY AIRPORT...BENHAMS...FORT BLACKMORE...HILTONS...
CASTLEWOOD...BLOOMINGDALE...BLOUNTVILLE...COLLINGWOOD AND WARRIORS
PATH S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3692 8220 3648 8215 3642 8239 3643 8239
      3642 8241 3643 8240 3644 8242 3644 8244
      3645 8246 3684 8264 3688 8240 3689 8238
      3690 8234 3689 8234 3690 8232 3689 8232
      3690 8231
TIME...MOT...LOC 1853Z 170DEG 21KT 3663 8237

SR
Special weather statement, Jul 5, 2:48 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT SUN JUL 5 2015

VAZ006-052015-
RUSSELL VA-
348 PM EDT SUN JUL 5 2015

SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 415 PM EDT...

AT 348 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLEVELAND VA...OR 7 MILES NORTHWEST OF LEBANON...MOVING NORTH AT 15
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEBANON...CLEVELAND VA AND CASTLEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3705 8205 3687 8203 3686 8207 3683 8225
      3697 8232 3700 8228 3699 8226 3699 8225
      3704 8217 3704 8212 3705 8211
TIME...MOT...LOC 1948Z 165DEG 11KT 3698 8217

SR

The radar

The Knoxville radar (KMRX), 94 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
July 5, 4:40 PM EST to 6:00 PM EST
Where
Washington County, 1.5 mi NW of Johnson City to 1.5 mi SW of Johnson City
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.335, -82.369

High water made several roads impassable in Johnson City.

Flash Flood, Bradley

When
July 5, 9:20 PM EST to 11:15 PM EST
Where
Bradley County, 3 mi NE of Cleveland to 3 mi SSE of Cleveland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.201, -84.842

Several roads were reported flooded across central and southern Bradley County including Cleveland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596388, 596389.